Rationale: In coronavirus disease 2019 (COVID-19) patients with acute respiratory distress syndrome refractory to optimal conventional management, we should consider the indication for veno-venous extracorporeal membrane oxygenation (V-V ECMO). Growing evidence indicates that COVID-19 frequently causes coagulopathy, presenting as hypercoagulation and incidental thrombosis. For these reasons, a multifactorial approach with several anticoagulant markers should be considered in the management of anticoagulation using heparin in COVID-19 patients on V-V ECMO. Patient concerns: A 48-year-old man was infected with COVID-19 with a worsening condition manifesting as acute respiratory distress syndrome. Diagnoses: He was refractory to conventional therapy, thus we decided to introduce V-V ECMO. We used heparin as an anticoagulant therapy for V-V ECMO and adjusted the doses of heparin by careful monitoring of the activated clotting time (ACT) and activated partial thromboplastin time (APTT) to avoid both hemorrhagic and thrombotic complications. We controlled the doses of heparin in the therapeutic ranges of ACT and APTT, but clinical hemorrhaging and profound elevation of coagulant marker became apparent. Interventions: Using thromboelastography (TEG; Haemonetics) in addition to ACT and APTT, we were able to clearly detect not only sufficient coagulability of COVID19 on V-V ECMO (citrated rapid thromboelastography-R 0.5 min, angle 75.5°, MA 64.0mm, citrated functional fibrinogen-MA 20.7mm) but also an excessive effect of heparin (citrated kaolin -R 42.7 min, citrated kaolin with heparinase 11.7 min). Outcomes: Given the TEG findings indicating an excessive heparin effect, the early withdrawal of ECMO was considered. After an evaluation of the patient's respiratory capacity, withdrawal from V-V ECMO was achieved and then anticoagulation was stopped. The hemorrhagic complications and elevated thrombotic marker levels dramatically decreased.
All Science Journal Classification (ASJC) codes